Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 234, NWS Amarillo, TX

July 31, 2021Carson County, Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 31, 2021, 10:12 PM CDT for Carson County, Gray County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2021, 10:12 PM CDT (03:12 UTC)
Expired
Jul 31, 2021, 11:15 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Carson County, TX, Gray County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 10:15 PM CDTTSTM WND GST 594 Nnw Pampa, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WUUS54 KAMA 010312
SVRAMA
TXC065-179-010415-
/O.NEW.KAMA.SV.W.0234.210801T0312Z-210801T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1012 PM CDT Sat Jul 31 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Eastern Carson County in the Panhandle of Texas...
  Gray County in the Panhandle of Texas...

* Until 1115 PM CDT.

* At 1012 PM CDT, a severe thunderstorm was located 5 miles southeast
  of Pampa, moving south at 15 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings.

* Locations impacted include...
  Pampa, White Deer, Lefors, Skellytown and Kingsmill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3561 10130 3562 10069 3525 10067 3526 10131
TIME...MOT...LOC 0312Z 346DEG 15KT 3549 10091 

HAIL...<.75IN
WIND...70MPH
 
$$

LFM
2 follow-up statements
021 
WWUS54 KAMA 010351
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1051 PM CDT Sat Jul 31 2021

TXC065-179-010415-
/O.CON.KAMA.SV.W.0234.000000T0000Z-210801T0415Z/
Carson TX-Gray TX-
1051 PM CDT Sat Jul 31 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN CARSON AND CENTRAL GRAY COUNTIES...

At 1050 PM CDT, a severe thunderstorm was located 8 miles north of
Lake Mcclellan, or 15 miles south of Pampa, moving south at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible.

Locations impacted include...
Pampa, White Deer, Lefors and Kingsmill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3550 10113 3555 10097 3559 10069 3525 10067
      3526 10131 3542 10130
TIME...MOT...LOC 0350Z 346DEG 15KT 3533 10086 

HAIL...<.75IN
WIND...60MPH
 
$$

LFM
085 
WWUS54 KAMA 010406 RRA
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1106 PM CDT Sat Jul 31 2021

TXC065-179-010416-
/O.EXP.KAMA.SV.W.0234.000000T0000Z-210801T0415Z/
Carson TX-Gray TX-
1106 PM CDT Sat Jul 31 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARSON AND
CENTRAL GRAY COUNTIES WILL EXPIRE AT 1115 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3550 10113 3555 10097 3559 10069 3525 10067
      3526 10131 3542 10130
TIME...MOT...LOC 0406Z 346DEG 15KT 3527 10084 

$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:21 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 31, 6:21 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
621 PM CDT Sat Jul 31 2021

.AVIATION...
00Z TAF Cycle

VFR conditions will become MVFR to possibly IFR at all three TAF
sites after 06Z to 09Z Sunday. VFR conditions are expected to
return after 19Z to 21Z Sunday at the Dalhart and Guymon TAF
sites. South winds 5 to 15 knots will become north and northeast
at the Amarillo TAF site after 04Z to 06Z Sunday. North and
northeast winds 10 to 20 knots or 5 to 15 knots at the Dalhart and
Guymon TAF sites will prevail through 00Z Monday. Showers and
thunderstorms are possible at the three TAF sites through around
20Z Sunday to 00Z Monday at all three TAF sites. Wind speeds will
be much stronger and more erratic in and near the thunderstorms.

Schneider

&&

.PREV DISCUSSION... /Issued 216 PM CDT Sat Jul 31 2021/

SHORT TERM...Tonight through Tomorrow Night...

Current obs show the front to be in Kansas and almost on the OK
Panhandle doorstep. Visible satellite shows cumulus clouds forming
in the southeastern half of the Panhandles from a line from Vega
to Beaver and a storm starting to fire up east of Silverton. As
the cumulus builds and we near convective temp today, we will see
more storms start to fire up. Storms in the OK Panhandle may see
severe wind gusts as DCAPE is strongest up there with around
1000-1500 J/kg DCAPE and inverted V soundings. MLCAPE is only
around 500 J/kg today so not expecting much for large hail.
Visible satellite also shows an area of cu forming in the
northwestern Panhandle that is in response to the surface flow
bringing air around the low and up the terrain. A shield of low
clouds in association with the front are in KS and heading
southward. As the front pushes through the area, more showers and
thunderstorms will fill in around the Panhandles. By sunset the
instability will decrease and the severe threat will diminish. A
shortwave is set to arrive overnight, which will enhance
thunderstorm chances between 03Z and 09Z. Another shortwave looks
to ride around the upper level flow and arrive midday tomorrow. So
depending on the location of the front by that time, more showers
and storms may be induced along the front. If the front is far
enough south, the atmosphere should be stable enough that the
arrival of the wave won't have an effect. Between the cooler air
mass, showers, and the cloud cover all day tomorrow, the
Panhandles may see temps 15 to 20 degrees cooler than today.

Beat

LONG TERM...Monday through Friday night...

Current satellite analysis depicts an upper level trough digging
into the Upper Mississippi River Valley with an MCS over eastern
MO and southwestern IL. Evidence of a cold front can be seen in
the water vapor as well composite radar. The front is currently
located around a line from Dodge City to Wichita, KS as of this
writing. The upper level trough and associated surface front will
bring below normal temperatures to the area through about Thursday
before high pressure shifts east from the Desert Southwest.
Daytime highs are looking to be back in the low 90s by Friday
afternoon after being in the 80s Sunday through Thursday.

The upper level trough is progged to keep digging south into the
Southern Mississippi River Valley shifting high pressure to the
west of the FA while a ridge builds over the Rocky Mountains. At
H5, high pressure will sit over southern CA, southern NV, and
western AZ from Monday through Wednesday night. This high will
wrap monsoonal moisture around its periphery through the early
part of next week. However, the monsoonal storms will likely stay
in New Mexico an the far western portions of the FA. With that
said there will be a slight chance to chance PoPs for the western
half of the FA, with the eastern half most likely missing out on
rain Monday through Wednesday. Wide spread severe storms are not
likely. However, Tuesday evening looks like there may be enough
instability in the far western Oklahoma Panhandle to warrant a
closer look going into Monday.

Hoffeditz

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/99
Hazardous weather outlook, Jul 31, 2:19 PM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
219 PM CDT Sat Jul 31 2021

OKZ001>003-TXZ001>020-317-011000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
219 PM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop across the Oklahoma and
Texas Panhandles late this afternoon through tonight. A storm or
two may become strong to severe, with damaging winds the primary
hazard. The severe wind threat will primarily be in the Oklahoma
Panhandle. In addition, the strongest storms will be capable of
producing heavy rainfall, which may lead to localized flooding or
flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Sunday and Sunday night. Any storms that form are
expected to remain below severe levels at this time. However, the
strongest storms will be capable of producing heavy rainfall,
mainly Sunday morning and afternoon, which could lead to localized
flooding or flash flooding.

Additional showers and thunderstorms may develop Monday through
Wednesday night across parts of the area. Any storms that form are
expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jul 31, 6:28 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     3 N BORGER              35.70N 101.40W
07/31/2021  M60 MPH          HUTCHINSON         TX   ASOS

&&

BRM
Special weather statement, Jul 31, 6:29 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
629 PM CDT Sat Jul 31 2021

TXZ011-012-016-017-317-010000-
Potter TX-Palo Duro Canyon TX-Randall TX-Deaf Smith TX-Oldham TX-
629 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL...SOUTHEASTERN
OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHERN POTTER COUNTIES UNTIL
700 PM CDT...

At 629 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amarillo to 4 miles northwest of
Wildorado. Movement was south at 5 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Amarillo, Canyon, Vega, Lake Tanglewood, Mescalero Park, Bushland,
Wildorado and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3535 10242 3538 10162 3529 10162 3503 10163
      3501 10253
TIME...MOT...LOC 2329Z 013DEG 6KT 3521 10188 3525 10231

LFM
Special weather statement, Jul 31, 8:04 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
804 PM CDT Sat Jul 31 2021

TXZ012-013-017-018-317-010130-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
804 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER
COUNTIES UNTIL 830 PM CDT...

At 801 PM CDT, automated weather equipment reported 51 mph wind gust
associated with a strong thunderstorm just before 800 PM, moving
south at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Amarillo, Washburn and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3536 10179 3540 10157 3516 10141 3505 10175
TIME...MOT...LOC 0101Z 344DEG 14KT 3521 10169

LFM
Special weather statement, Jul 31, 8:18 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
818 PM CDT Sat Jul 31 2021

TXZ017-018-317-010145-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
818 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARMSTRONG AND
SOUTHEASTERN RANDALL COUNTIES UNTIL 845 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Wayside, or 20 miles southeast of Canyon, moving
south at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Wayside and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3494 10184 3498 10150 3475 10142 3475 10179
TIME...MOT...LOC 0118Z 356DEG 8KT 3482 10163

LFM
Special weather statement, Jul 31, 8:57 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
857 PM CDT Sat Jul 31 2021

TXZ017-018-317-010230-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
857 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARMSTRONG AND
SOUTHEASTERN RANDALL COUNTIES UNTIL 930 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palo Duro Canyon, or 13 miles southeast of Canyon.
This storm was nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Armstrong and southeastern Randall Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 10198 3496 10194 3490 10157 3475 10158
TIME...MOT...LOC 0157Z 044DEG 3KT 3484 10175

LFM
Special weather statement, Jul 31, 10:00 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1000 PM CDT Sat Jul 31 2021

TXZ008-009-013-014-010330-
Hutchinson TX-Gray TX-Roberts TX-Carson TX-
1000 PM CDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON...
SOUTHEASTERN HUTCHINSON...NORTHWESTERN GRAY AND SOUTHWESTERN ROBERTS
COUNTIES UNTIL 1030 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pampa, moving southeast at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Pampa, Skellytown, Kingsmill and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3545 10120 3572 10118 3573 10069 3545 10067
TIME...MOT...LOC 0259Z 300DEG 6KT 3559 10095

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:08 PM CDTSevere Thunderstorm WarningAMADallam25 min
Jul 31, 7:14 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Jul 31, 8:04 PM CDTSpecial Weather StatementAMACarson26 min
Jul 31, 8:18 PM CDTSpecial Weather StatementAMARandall27 min
Jul 31, 8:57 PM CDTSpecial Weather StatementAMARandall33 min
Jul 31, 10:00 PM CDTSpecial Weather StatementAMAGray30 min
Jul 31, 10:10 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree65 min
Jul 31, 11:05 PM CDTSpecial Weather StatementAMAHutchinson, Ochiltree, Roberts25 min
Jul 31, 11:28 PM CDTAreal Flood AdvisoryAMAHansford, Ochiltree3 hr
Jul 31, 11:44 PM CDTSpecial Weather StatementAMAHemphill46 min
Jul 31, 11:57 PM CDTAreal Flood AdvisoryAMAHemphill, Roberts3 hr
Aug 1, 12:27 AM CDTFlash Flood WarningAMAHemphill2 hr
Aug 1, 1:12 AM CDTAreal Flood AdvisoryAMAArmstrong, Randall3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.